Like our blog?! Click here to receive our monthly posts straight to your inbox!

Oooops…. better call the poison center!

Posted: June 11th, 2013 | Tags: , , , | No Comments »

Pet-Medications-Without-Perscription-770148The Illinois Poison Center received 7,709 calls regarding medication errors in 2012.  That’s over 10% of our total calls.  It can happen to anyone.  It has happened to me, in fact.  I’ve been a pharmacist for over 10 years, and I work at the poison center—I should be immune to medicine mistakes, right?  Wrong!

I woke up early one morning with a bad headache, and groggily reached over in the dark for my trusty over-the-counter (OTC) ibuprofen bottle that I keep on my bedside table.  I threw back three tablets, and as the lot slid down my throat, I had that sinking, “this isn’t right” feeling.   Turns out I had grabbed the wrong bottle and had taken 3 of my prescription pills instead of the ibuprofen.  Luckily I only had mild side effects and didn’t end up in the ER, but with today’s potent medications I easily could have.

Lots of different scenarios can result in a medication error.  We lead busy, hectic lives.  Throw some daily, body function-altering drugs into the mix and it can get pretty hairy.  Here are the most common scenarios we see regarding medication errors:

Took/gave the wrong medication–Prescription bottles all look the same, they’re orange with a white top! And don’t get me started how similar the chemical names can be to each other.   Every day in the early mornings here at the IPC, we get calls on some version of the following:  the mom took the dad’s medicine, the dad took the kid’s medicine, and the kid took the dog’s medicine.

Double dose—This can happen when a child is given a medicine by one parent, and the other also gives it, not knowing the first parent gave it.   Accidentally taking your medicine twice can also be the result of distracted absentmindedness… it happens to the best of us.

More than one product contains the same ingredient—Did you know that ALL of those boxes and syrups of cough/cold meds and oral analgesics that fill up aisles at the drug store are just different combinations of the same 12 or so medicines?  If you are taking two OTC meds, chances are you are doubling up on something.   One of the biggest culprits for this scenario is acetaminophen (Tylenol®).  Not only is acetaminophen in many pain, headache and cold OTC medicines, it is in quite a few prescription medications too.   Acetaminophen will trash your liver if you take too much (PS you can’t live without your liver).

Wrong route—Have you ever eaten a suppository by mistake?  What about ingested a cream when it should have been applied to the skin?  You’re not alone, 404 people called the poison center after taking their medicine by the wrong route, just in Illinois, just in 2012.

Drug interaction—Medicine, what it does to our body, and what our body does to IT is complex (and incredibly fascinating in my opinion, but I’m a nerd).  When you have more than one medication in the mix, there are many ways they can interact with each other.

Confused units of measure—Do you know the difference between a teaspoon, an mL, a tablespoon, a cc, and an ounce?  If you don’t, you’re not alone.  See below for tips to avoid succumbing to this scenario when using liquid medicine.

As you can see, the opportunities for mistakes are many, but I’m not suggesting you chuck all the drugs your doc has prescribed.  Rather, follow this sage advice for how to avoid a med mix-up:

  1. Never take medicine in the dark.  Read the label each time, to be sure you have the right bottle.
  2. To prevent drug interactions, make sure your doctor and pharmacy know ALL of the medicines you are taking (including OTC and herbals).
  3. When taking or giving liquid medicine always use a dosing device (cup, spoon or syringe with clear markings).  Never use a kitchen spoon to give medicine.  Dinnerware utensils are designed for style and look, not for precisely measuring out drugs.
  4. Before leaving the pharmacy with a new medication, read the directions and be sure you understand exactly how to take it.  If you have any questions, ask the pharmacist—it’s what they are there for!
  5. Know the active ingredients in the medications you are taking, even OTC meds.  Never take two medications with the same active ingredient.
  6. Don’t share medication. If you have pills left you are no longer using, dispose of them properly and promptly.
  7. If a child is on medication, designate one parent to be the sole medicine-giver.  If that isn’t feasible in your household, keep a piece of paper with the medication bottle so the time and date of the dose given can be tracked to avoid giving too much in one day.
  8. If you do make a mistake with your medication—or even if you think you might have—call the IPC at 1-800-222-1222 to get advice from our expert pharmacists, nurses and physicians on what to expect, and what you should do.

Carol

Bookmark and Share

Related posts:

  1. I had to call the Illinois Poison Center
  2. Seniors Are at Risk for Poisoning, Too!
  3. Sex, drugs and the Illinois Poison Center
  4. The Top 5 Most Toxic Substances in Your House
  5. Too Much of A Good Thing…


Leave a Reply